Teen’s Death Prompts FDA Warning about Powdered Caffeine
The U.S. Food and Drug Administration (FDA) is warning consumers about the dangers of pure powdered caffeine, which can be purchased online. The agency notes that the difference in safe and toxic amounts when in its pure form is very small.
Pure Caffeine Can be Lethal
Several news sources are reporting the FDA warning, which follows the May 27 death of Ohio teen Logan Stiner. Stiner, 18, died after consuming the powdered caffeine. The FDA says it has opened an investigation into caffeine powder and could possibly take regulatory action.
The agency explains that a teaspoon of powdered caffeine is equivalent to about 25 cups of coffee – an amount which can be lethal.
Currently, pure powdered caffeine is sold online as a dietary supplement and is unregulated. The products have gained popularity among teens and young adults due to their ease of access and cheap price tag.
Signs of a Caffeine Overdose
In lower quantities, caffeine can cause nervousness and tremors. Signs of an overdose include:
- Rapid/erratic heartbeat
RECENT MEDICAL MALPRACTICE RESULT
$10.9 MillionExpenses: $175,000.00 | Attorneys Fees: $3,200,000.00 | Net to Client: $4,029,762.00 (Purchase of a Lifetime Annuity)
RECENT VEHICLE RECALL RESULT
$30.2 MillionExpenses: $39,576.15 | Attorneys Fees: $10,060,980.00 | Net to Client: $20,121,960.57